Thunderstorm Wind, Park
- When
- September 1, 4:37 PM MST
- Where
- Park County, (Lvm)livingston Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.700, -110.450
An isolated thunderstorm near Livingston produced a couple of severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated thunderstorm near Livingston produced a couple of severe wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Sep 1, 2:00 PM MST, 2 hours 37 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
300 PM MDT SAT SEP 1 2012
.SHORT TERM...VALID FOR SUN AND MON...
MUCH LIKE YESTERDAY AFTERNOON...SATELLITE AND RADAR IS SHOWING
QUITE A BIT OF CONVECTION DEVELOPING ACROSS THE WESTERN MOUNTAINS.
EVEN MORE EXTENSIVE CONVECTIVE DEVELOPMENT IS OCCURRING ACROSS
SOUTHWESTERN MONTANA AS SHORTWAVE ACTIVITY INTERACTS WITH AN
UNSTABLE AIRMASS AHEAD OF THE COLD FRONT. THIS SHOWER AND
THUNDERSTORM ACTIVITY WILL MOVE EASTWARD INTO CENTRAL AND EASTERN
ZONES THROUGH THE EVENING AS INDIVIDUAL SHORTWAVES MOVE
NORTHEASTWARD...AND THE COLD FRONT BEGINS TO ADVANCE EASTWARD.
GUSTY WINDS WILL BE POSSIBLE WITH THE THUNDERSTORMS ALONG WITH
FREQUENT LIGHTNING.
THE COLD FRONT WILL CONTINUE TO MOVE EASTWARD THROUGH THE REGION
OVERNIGHT. THIS WILL BRING A WIND SHIFT TO THE WEST AND NORTHWEST
TONIGHT INTO SUNDAY...WHICH WILL BRING MUCH DRIER AIR INTO THE
REGION AND DECREASE THE THUNDERSTORM THREAT BEHIND THE FRONT.
GUSTY WINDS ARE POSSIBLE DURING THE DAY SUNDAY AND HUMIDITIES WILL
DROP INTO THE TEENS AGAIN...SO THE RED FLAG WARNING WILL CONTINUE
INTO SUNDAY EVENING.
ANOTHER WEAK DRY COLD FRONT...SUPPORTED BY A WEAK WAVE ALOFT...IS
PROGGED TO MOVE THROUGH THE REGION DURING THE DAY MONDAY. THIS
WILL BRING ANOTHER SHOT OF DRY AIR AND POSSIBLY GUSTY NORTHWEST
WINDS TO THE REGION. WILL NEED TO WATCH THIS FOR THE POTENTIAL FOR
MORE FIRE WEATHER HIGHLIGHTS. STC
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
HEADS UP...POTENTIAL EXISTS FOR A PRECIPITATION EVENT LATE NEXT
WEEK.
FOR TUESDAY...CLIPPER EMERGING FROM THE NORTH PACIFIC WILL BRUSH
OUR AREA AS IT DIGS INTO THE NORTHERN PLAINS. THIS STILL LOOKS
LIKE A DRY SYSTEM WITH GREATER FORCING TO OUR NORTHEAST AND LOW
PRECIPITABLE WATERS. SO ANOTHER DAY OF FIRE WEATHER CONCERNS WITH
GUSTY NW WINDS AND HUMIDITY IN THE TEENS ANTICIPATED. COOLER
CANADIAN AIRMASS WILL SPREAD OVER THE AREA PER BUILDING SFC
RIDGE...SO CHILLY NIGHTTIME TEMPS...A BETTER HUMIDITY RECOVERY AND
DECREASING WINDS FOR TUESDAY NIGHT.
ZONAL FLOW AND WEAK SHORTWAVE RIDGING ON TAP FOR WEDNESDAY...
WHICH SHOULD BE DRY WITH NEAR OR SLIGHTLY BELOW NORMAL TEMPS. SFC
GRADIENT WILL BE WEAKER AND SUPPORT EAST WINDS FOR THE PLAINS...
BUT COULD STILL SEE SOME MIXED WEST WINDS ALONG OUR WESTERN
FOOTHILLS...WHERE HUMIDITY WILL AGAIN BE IN THE TEENS.
THINGS THEN GET INTERESTING BEGINNING THURSDAY AS NEXT DEEPER TROF
DROPS OUT OF THE NORTH PACIFIC. COMBINATION OF FAIRLY DEEP UPPER
LOW NEAR SASKATCHEWAN/MANITOBA...BUILDING HEIGHTS IN THE NORTH
PACIFIC AND A WEAKNESS IN THE FORM OF A WEAK TROF ALONG THE
PACIFIC COAST ALL SUPPORT A DIGGING OF THIS ENERGY. ALL MODELS
HAVE INDEED TRENDED IN THIS DIRECTION...WITH POTENTIAL IMPACTS IN
OUR AREA BEGINNING THURSDAY AFTERNOON OR NIGHT AND CONTINUING
THROUGH FRIDAY OR FRIDAY NIGHT. GFS REMAINS MORE PROGRESSIVE BUT
IS MUCH MORE AMPLIFIED THAN ITS PREVIOUS RUN. UKMET/ECMWF SHOW A
SLOWER CLOSED CIRCULATION DROPPING NEAR OR JUST WEST OF US. THE
LATTER SCENARIO COULD BE QUITE WET FOR US...BUT EVEN THE GFS SHOWS
A 12-18 HR PERIOD OF STRONG Q-VECTOR CONVERGENCE. OBVIOUSLY POPS
ARE NEEDED AND HAVE ADDED SLIGHT TO CHANCE PROBABILITIES BEGINNING
THURSDAY AFTERNOON AND CONTINUING THROUGH FRIDAY. TIMING ISSUES
EXIST SO HAVE KEPT POPS BROADBRUSHED UNTIL WE CAN BECOME MORE
UNCERTAIN. PATTERN RECOGNITION AND NORTH TO EAST MID LEVEL WINDS
SUGGEST GREATEST POTENTIAL FOR OUR SOUTHERN FOOTHILLS...AND HAVE
PAINTED HIGHEST POPS IN THESE AREAS. ONE OTHER NOTE...WITH 700MB
TEMPS EXPECTED TO FALL TO 0C OR A BIT COOLER...HIGH ELEVATION SNOW
IS A POSSIBILITY ESPECIALLY FOR THE NORTH SLOPES SUCH AS THE MTNS
ABOVE RED LODGE INCLUDING BEARTOOTH PASS. THIS COULD BE AN ISSUE
FOR RECREATIONISTS LATE IN THE WEEK. ALL OF THAT BEING SAID...
MODELS CONTINUE TO EVOLVE WITH THIS SYSTEM AND PLENTY OF
UNCERTAINTY EXISTS...A FURTHER WESTWARD TREND AND SPLITTING ENERGY
WOULD BE DRIER FOR EXAMPLE. THUS WILL KEEP POPS AND TEMPS
CONSERVATIVE FOR NOW...THOUGH DID DROP THU/FRI TEMPS SEVERAL
DEGREES.
IT HAS BEEN A HOT AND DRY SUMMER WITH AN ABUNDANCE OF FIRES...
BUT THERE ARE REASONS FOR OPTIMISM WITH THIS FORECAST. FINALLY.
JKL
&&
.AVIATION...
EXPECTING VFR CONDITIONS TO PREVAIL AT ALL TERMINALS...EXCEPT FOR
A CHANCE OF A SHOWER OR THUNDERSTORM INTO THIS EVENING. SMOKE MAY
AFFECT VISIBILITIES NEAR KLVM DUE TO HIGH NUMBER OF WILDFIRES THAT
ARE ACTIVE IN THAT REGION. FRIEDERS
&&
.PRELIMINARY POINT TEMP/POPS...
SUN MON TUE WED THU FRI SAT
-----------------------------------------------------------
BIL 056/083 052/083 053/077 047/078 048/075 047/069 047/077
21/U 00/U 00/U 00/U 02/T 22/W 10/U
LVM 046/082 041/083 042/078 038/080 040/077 040/076 042/080
31/U 00/U 00/U 00/U 02/T 22/W 00/U
HDN 056/086 050/084 051/080 044/080 046/078 046/070 044/077
31/U 00/U 00/U 00/U 02/T 22/W 10/U
MLS 058/085 052/084 052/078 047/077 048/076 047/072 047/076
31/U 00/U 00/U 10/U 02/T 22/W 10/U
4BQ 059/085 051/084 051/079 047/078 046/078 047/069 045/076
31/U 00/U 00/U 10/U 01/U 22/W 10/U
BHK 057/083 049/082 048/077 046/075 045/076 045/071 042/075
31/U 00/U 00/U 10/U 01/U 22/W 10/U
SHR 055/083 048/083 045/078 043/077 043/078 044/068 040/076
31/U 00/U 00/U 00/U 01/U 22/W 10/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT SUNDAY FOR ZONES
117-123>133.
WY...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT SUNDAY FOR ZONES
274-284.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 224 PM MDT SAT SEP 1 2012 MTZ028>042-056>058-063>068-WYZ098-099-022030- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 224 PM MDT SAT SEP 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE REGION INTO THIS EVENING. ANY THUNDERSTORM WILL HAVE THE POTENTIAL TO PRODUCE STRONG AND ERRATIC WIND GUSTS AND FREQUENT LIGHTNING. THESE CONDITIONS WILL COMBINE WITH LOW HUMIDITIES TO POSE A RISK FOR NEW FIRE STARTS AND ERRATIC BEHAVIOR WITH CURRENT FIRES. A COLD FRONT WILL MOVE ACROSS THE AREA TONIGHT BRINGING A GUSTY WIND SHIFT TO THE WEST AND NORTHWEST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY GUSTY WEST TO NORTHWEST WINDS WILL BE LIKELY SUNDAY INTO SUNDAY EVENING. ALTHOUGH IT WILL BE COOLER...LOW HUMIDITY VALUES WILL COMBINE WITH THESE GUSTY WINDS TO CONTINUE CRITICAL FIRE WEATHER CONDITIONS. PLEASE BE ON THE LOOKOUT FOR ADDITIONAL FIRE STARTS AND REPORT THEM TO FIRE OFFICIALS IMMEDIATELY. FOLLOW LOCAL FIRE RESTRICTIONS VERY CLOSELY AND BE EXTREMELY CAREFUL WHEN OPERATING MACHINERY IN DRY LOCATIONS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
456 PM MDT SAT SEP 1 2012
MTZ040-041-064>068-012345-
BEARTOOTH FOOTHILLS MT-PARADISE VALLEY MT-NORTHERN SWEET GRASS MT-
ABSAROKA/BEARTOOTH MOUNTAINS MT-NORTHERN PARK MT-LIVINGSTON AREA
MT-CRAZY MOUNTAINS MT-
456 PM MDT SAT SEP 1 2012
...SIGNIFICANT WEATHER ADVISORY FOR PARK AND SWEET GRASS COUNTIES
UNTIL 545 PM MDT...
AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS NEAR BOZEMAN...MOVING EAST
TO NORTHEAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS LINE OF STORMS.
BRIEF HEAVY RAIN AND DANGEROUS CLOUD TO GROUND LIGHTNING CAN ALSO BE
EXPECTED.
LOCATIONS IMPACTED INCLUDE...
LIVINGSTON...PINE CREEK AND CLYDE PARK BY 525 PM MDT.
SPRINGDALE BY 545 PM MDT.
BIG TIMBER BY 555 PM MDT.
LAT...LON 4535 11103 4536 11092 4552 11092 4553 11086
4559 11085 4559 11080 4609 11079 4619 11047
4618 11030 4589 10987 4534 11010 4529 11103
4529 11104
TIME...MOT...LOC 2255Z 240DEG 49KT 4571 11098
TWHThe Billings radar (KBLX), 144 km away, was scanning. The volume nearest the first event began at 23:37 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402607, 402611.